Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Brownsville, TX

May 29, 2023Cameron County, Hidalgo County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 29, 2023, 6:27 PM CDT for Cameron County, Hidalgo County, Willacy County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2023, 6:27 PM CDT (23:27 UTC)
Expired
May 29, 2023, 7:15 PM CDT
In force
48 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cameron County, TX, Hidalgo County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 61 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS54 KBRO 292327
SVRBRO
TXC061-215-489-300015-
/O.NEW.KBRO.SV.W.0049.230529T2327Z-230530T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
627 PM CDT Mon May 29 2023

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  East central Hidalgo County in Deep South Texas...
  Northwestern Cameron County in Deep South Texas...
  Western Willacy County in Deep South Texas...

* Until 715 PM CDT.

* At 627 PM CDT, a severe thunderstorm was located over Yznaga, or
  near Sebastian, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Raymondville, Santa Rosa, Lyford, La Villa, Sebastian, Yznaga, La 
  Villa High School, Lyford Elementary School and Lyford City Hall.

This includes Interstate Highway 69 E between mile markers 33 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2622 9782 2632 9797 2655 9781 2638 9759
TIME...MOT...LOC 2327Z 225DEG 9KT 2633 9785 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mejia
2 follow-up statements
396 
WWUS54 KBRO 292347
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
647 PM CDT Mon May 29 2023

TXC061-215-292357-
/O.CAN.KBRO.SV.W.0049.000000T0000Z-230530T0015Z/
Hidalgo TX-Cameron TX-
647 PM CDT Mon May 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HIDALGO AND
NORTHWESTERN CAMERON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2638 9759 2633 9773 2635 9785 2635 9786
      2643 9786 2643 9788 2655 9781
TIME...MOT...LOC 2347Z 225DEG 9KT 2637 9781 

$$

TXC489-300015-
/O.CON.KBRO.SV.W.0049.000000T0000Z-230530T0015Z/
Willacy TX-
647 PM CDT Mon May 29 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN WILLACY COUNTY...

At 647 PM CDT, a severe thunderstorm was located over Sebastian,
moving northeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Raymondville, Lyford, Sebastian, Reber Memorial Library, Raymondville
High School, Raymondville Police Department, Lyford Elementary
School, Lyford City Hall, Lyford High School and Raymondville Golf
Course.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2638 9759 2633 9773 2635 9785 2635 9786
      2643 9786 2643 9788 2655 9781
TIME...MOT...LOC 2347Z 225DEG 9KT 2637 9781 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Mejia
988 
WWUS54 KBRO 300007
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
707 PM CDT Mon May 29 2023

TXC489-300017-
/O.EXP.KBRO.SV.W.0049.000000T0000Z-230530T0015Z/
Willacy TX-
707 PM CDT Mon May 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WILLACY COUNTY WILL
EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 2638 9759 2633 9773 2635 9785 2635 9786
      2643 9786 2643 9788 2655 9781
TIME...MOT...LOC 0007Z 225DEG 9KT 2640 9777 

$$

Mejia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:15 PM CDT, 12 minutes earlier.

Area forecast discussion, May 29, 6:15 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
615 PM CDT Mon May 29 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 238 PM CDT Mon May 29 2023

Ongoing seabreeze convection in mainly Kenedy and Willacy counties
is expected to increase in both coverage and intensity during the
remainder of the afternoon and into the evening hours.  CAPEs as
high as 2500 J/kg along with no cap, a seabreeze boundary, and an
approaching mid/upper closed low/vort max in Central TX will produce
scattered convection through this evening across the remainder of
the RGV and Northern Ranchlands. Effective shear values of 30-35 kt
will be enough to possibly produce a few organized strong to
possibly severe storms with damaging winds as the main severe
threat.  Could be some small hail, too.  This scenario is in line
with the latest Day 1 SPC Convective Outlook of Marginal for our
entire CWA this afternoon/evening. Various CAM guidance runs have
also been very consistent with this anticipated convective scenario
this afternoon and evening.  The convection later this evening will
likely have a southward propagation as the closed low/vort max
continues diving southeastward.  Could be strong winds associated
with these southward-moving clusters.

Most of the area remains in a Slight Risk of Excessive Rainfall for
tonight.  PWATs will be close to 1.8-2.0 inches this evening which
is around the 90th percentile. The past few HREF and NBM solutions
still depict 2-4 inches possible with the slower-moving storms (mean
wind from the 12Z BRO sounding this morning was 10 kt or less). Most
of the convection will have either dissipated or pushed south into
Mexico by midnight tonight. Will adjust POPs accordingly, beginning
with chance POPs at the outset and then diminish to 10-20% by
midnight.

Convection may re-fire on Tue morning across the coastal areas given
the close proximity to the mid-level vort max diving southeastward
across the eastern CWA and adjacent waters and also due to lingering
PWATs close to 1.6-1.7 inches.  Isolated to scattered convection
will be mainly confined to areas east of I-69C on Tue given the
lingering moisture and instability profiles interacting with no cap
and a seabreeze.  Convection should dissipate very quickly by early
Tue evening as stronger subsidence begins to move eastward into the
CWA due to the building mid/upper ridge axis aloft.

Afternoon highs on Tue should be slightly warmer than today given
less cloud cover and lower rain chances.  Did adjust the highs
upward slightly from the latest NBM guidance. For overnight lows,
temps should be a bit lower than the past few days given less cloud
cover and a drying trend.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 238 PM CDT Mon May 29 2023

Mid level riding will build overhead Deep South Texas mid to late
week, and as such, rain chances will be less than 10% and
temperatures will gradually increase through the rest of the week.
However, there may be just enough moisture and diurnal heating each
afternoon to support a shower or two, but most areas are expected to
stay dry through Friday.

The mid level ridge will flatten over Deep South Texas into the
weekend as a shortwave trough moves through the Desert Southwest and
into Central Texas, which will help to increase rain chances
Saturday through Sunday. Then rain chances will stick around through
Monday before the mid level ridge tries to build overhead again by
mid week next week.

As for temperatures, highs will generally be in the lower to mid 90s
and lows in the lower to mid 70s. Along the coast, temperatures will
generally remain in the 80s.

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Mon May 29 2023

VFR conditions are generally expected through much of the TAF
period. With that said, showers and thunderstorms in the area this
evening could affect all major aerodromes dropping visibility and
leading to potential brief IFR conditons. This activity should
mainly occur before midnight.

&&

.MARINE...
Issued at 238 PM CDT Mon May 29 2023

Tonight through Tuesday night...The overall gradient will remain
generally weak through Tue night. The thermal gradient in the
afternoon and evening will enhance the winds by at least 5 knots.
Otherwise, seas will remain fairly flat at around 2 feet.

Wednesday through Monday...Overall, marine conditions will stay
fairly benign through the period. Wave heights will remain 1 to 3
feet through the weekend and subside to 1 to 2 feet early next week
with gentle to moderate east-southeast breezes. The chance for some
showers and thunderstorms returns Saturday through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             90  72  88  73 /  50  40  30   0
HARLINGEN               88  69  89  70 /  60  40  30   0
MCALLEN                 88  71  91  72 /  60  50  20   0
RIO GRANDE CITY         90  70  92  70 /  50  30  10   0
SOUTH PADRE ISLAND      86  74  84  76 /  40  30  30   0
BAYVIEW/PORT ISABEL     85  71  86  72 /  50  30  30   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...80
LONG TERM....69
AVIATION...68
Hazardous weather outlook, May 29, 4:27 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Brownsville TX
427 PM CDT Mon May 29 2023

TXZ248>255-351-353>355-451-454-455-302130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
427 PM CDT Mon May 29 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Thunderstorms occurring this evening/tonight may be strong to
severe with damaging winds possible. Nuisance flooding and pockets
of flash flooding will also be possible within any of the heavier
showers and storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-302130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
427 PM CDT Mon May 29 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 29, 4:45 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Brownsville TX
445 PM CDT Mon May 29 2023

TXZ255-292200-
Inland Cameron TX-
445 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of south central
Cameron County through 500 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Villa Nueva Elementary School, or near Olmito, moving east around 10
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Olmito, Cameron Park, Downtown Brownsville, Brownsville, Sams
Memorial Stadium, Brownsville Fire Department Station Two,
Brownsville Fire Department Station Seven, Valley Regional Medical
Center, Northside Transfer Station and Brownsville Golf Center.

This includes the following highways...
 Interstate Highway 69 E between mile markers 3 and 9.
 US Highway 281 between mile markers 828 and 838.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is also occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 2592 9753 2592 9754 2594 9755 2593 9756
      2594 9758 2596 9758 2596 9760 2597 9761
      2598 9761 2599 9763 2600 9762 2600 9763
      2601 9763 2600 9764 2604 9762 2601 9746
      2589 9751 2589 9752
TIME...MOT...LOC 2144Z 292DEG 8KT 2598 9758

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Mejia
Special weather statement, May 29, 5:33 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Brownsville TX
533 PM CDT Mon May 29 2023

TXZ253-255-292300-
Southern Hidalgo TX-Inland Cameron TX-
533 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of southeastern Hidalgo
and west central Cameron Counties through 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Taylor Elementary School, or over Mercedes, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, Weslaco, Mercedes, La Feria, Santa Maria, Weslaco Mid
Valley Airport, Llano Grande Country Club, Weslaco City Hall, Taylor
Elementary School and Weslaco Fire Department Station Two.

This includes US Highway 281 between mile markers 810 and 816.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2606 9782 2605 9783 2605 9786 2607 9786
      2606 9787 2607 9788 2606 9789 2617 9801
      2626 9798 2619 9775 2605 9780 2606 9780
      2606 9781 2605 9781
TIME...MOT...LOC 2233Z 293DEG 7KT 2618 9793

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mejia
Special weather statement, May 29, 5:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
556 PM CDT Mon May 29 2023

TXZ253-255-292330-
Southern Hidalgo TX-Inland Cameron TX-
556 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of east central
Hidalgo, northwestern Cameron and southwestern Willacy Counties
through 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Indian Hills, or near La Villa, moving northeast at 5 to 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, Edcouch, Santa Rosa, La Villa, Olivarez, Mila Doce,
Yznaga, Tierra Bonita, Satiago Garcia Elementary School and Edcouch
Volunteer Fire Department.

This includes Interstate Highway 69 E between mile markers 32 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2624 9800 2643 9790 2643 9789 2641 9786
      2635 9786 2633 9774 2630 9769 2615 9788
TIME...MOT...LOC 2255Z 226DEG 6KT 2623 9791

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mejia

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:45 PM CDTAreal Flood AdvisoryBROCameron53 min
May 29, 4:45 PM CDTSpecial Weather StatementBROCameron15 min
May 29, 4:49 PM CDTAreal Flood AdvisoryBROHidalgo56 min
May 29, 5:33 PM CDTSpecial Weather StatementBROHidalgo27 min
May 29, 5:56 PM CDTSpecial Weather StatementBROWillacy34 min
May 29, 6:01 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo29 min
May 29, 6:10 PM CDTSevere Thunderstorm WarningBROBrooks50 min
May 29, 6:57 PM CDTSpecial Weather StatementBROBrooks33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.